Iowa, 2011Damaging Winds and Lightning Strike in Iowa, May 24, 2011
May 24, 2011 · NWS DMX · 11 events in 6 counties and zones
A trough of low pressure lifted north into Iowa during the day on the 24th. A weak short wave lifted northeast across the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure lifted north into Iowa during the day on the 24th. A weak short wave lifted northeast across the boundary. Strong thunderstorms fired to the south of Iowa and became enhanced as they interacted with the boundary. The atmosphere became moderately unstable with CAPE around 1000 to 1500 J/kg and lifted indices fell to around -6 C. The CAPE in the hail producing level was not all that high, but the freezing level was only 11,000 feet. Numerous reports of pea to slightly larger size hail were received. Downdraft CAPE was in the 700 to 1000 J/kg range. Shear was relatively weak with 20 to 30 kts of shear available. As the line lifted through central Iowa, which was during peak heating, it intensified. There were numerous reports of 50 MPH winds all along the line as it extended from west central, through central, into southeast Iowa. One segment of the line became severe and produced 60 to 70 MPH winds at several locations in central Iowa. A few funnel clouds were observed as well. A grain bin and shed were damaged south of Jamaica in Guthrie County. Scattered tree and outbuilding damage occurred across Dallas, Polk, and into Marshall Counties. A exit sign was blown down by the high winds south of Woodward in Dallas County. Lightning struck an accounting building near Charition, blowing out bricks from the building and damaging some electrical components.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 24, 12:08 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, May 24, 12:08 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
108 PM CDT TUE MAY 24 2011
...UPDATED FOR THE 18Z AVIATION DISCUSSION...
.SHORT TERM /TODAY/...
STRONG SHORT WAVE OVER ARIZONA THIS MORNING WILL LIFT INTO WRN
KANSAS BY THIS AFTERNOON AND WILL DEEPEN INTO A CLOSED SYSTEM. SFC
LOW PRESSURE OVER THE TX AND OK PANHANDLES WILL DEEPEN AS WELL AS
THE UPPER LEVEL SYSTEM APPROACHES. THE LOW PRESSURE WILL LIFT
NORTHEAST INTO KANSAS TODAY. THE COMBINATION OF THE TWO ALONG WITH
DEEP MOISTURE LIFTING FROM THE GULF HAS LED TO A HIGH RISK FOR
SEVERE WEATHER OVER PORTIONS OF OK AND KS. REFER TO SWODY1 FOR
FURTHER DETAILS REGARDING THIS. THE QG FORCING ASSOCIATED WITH THE
UPPER LEVEL SYSTEM WILL REACH FAR SW IA BY LATE THIS AFTERNOON ALONG
WITH ASSOCIATED UPPER LEVEL DIVERGENCE. THIS FORCING MAY BE ENOUGH
TO FIRE A FEW SFC BASED STORMS BEFORE 00Z OVER THE SW. A FEW
ELEVATED STORMS MAY OCCUR FARTHER TO THE NORTH EARLIER IN THE DAY
ALONG THE MID LEVEL BOUNDARY. THE SEVERE WEATHER POTENTIAL THROUGH
00Z WILL BE RELEGATED TO THE SOUTHWEST AS THE BETTER FORCING LIFTS
TO THE NORTH. HIGH TEMPERATURES TODAY WILL BE IN THE MID TO UPPER
70S MOST LOCATIONS WITH THE EXCEPTION OF THE NORTH WHERE IT WILL BE
SLIGHTLY COOLER.
.LONG TERM /TONIGHT THROUGH MONDAY/...
FOCUS IN THE EXTENDED MAINLY ON FIRST COUPLE OF DAYS...WITH
THUNDERSTORM ACTIVITY EXPECTED TONIGHT INTO WEDNESDAY. UPPER LOW TO
BECOME STACKED OVER NC KANSAS BY LATE TONIGHT...WITH ENERGY ROTATING
NORTHEASTWARD THROUGH IOWA TONIGHT. DECENT INSTABILITY AND DEEP
LAYER SHEAR TO SUPPORT ORGANIZED STORMS...WITH ONGOING ACTIVITY
EXPECTED TO LIFT NORTHEASTWARD/NORTHWARD THROUGH THE CWA TONIGHT.
BEST CHANCES ACROSS SOUTHWEST THIS EVENING WITH ACTIVITY SPREADING
ACROSS ENTIRE CWA LATE TONIGHT. ACTIVITY EXPECTED TO BE
ELEVATED...BUT MAY HAVE SOME SURFACE-BASED STORMS AS SFC BOUNDARY
CREEPS INTO SOUTHERN IOWA LATE TONIGHT. STRONG LOW LEVEL SHEAR
PARAMETERS AS WELL ACROSS THE SOUTHERN THIRD OF THE STATE RESULTING
IN AN ISOLATED TORNADO THREAT...ALBEIT STRONGEST TORNADO THREATS TO
REMAIN WELL SOUTHWEST OF THE AREA CLOSER TO THE CENTER OF THE SFC
LOW. STILL A THREAT FOR DAMAGING WINDS/LARGE HAIL WITH THE DECENT
SHEAR/INSTABILITY ACROSS THE AREA TONIGHT. AS FOR WEDNESDAY...UPPER
LOW/SFC LOW SLOWLY MEANDER EAST SOUTHEASTWARD WITH ADDITIONAL WAVES
OF ENERGY LIFTING THROUGH THE CWA. THIS WILL BRING ALLOW
PRECIPITATION CHANCES TO CONTINUE INTO WEDNESDAY/WEDNESDAY NIGHT
WITH DECREASING INSTABILITY ACROSS THE NORTHERN CWA THROUGH THE DAY.
SFC FRONT LIFTS INTO EXTREME SOUTHERN IOWA BY WEDNESDAY AFTERNOON
WITH ADDITIONAL SEVERE THUNDERSTORM POTENTIAL MAINLY TO THE
SOUTHEAST OF THE AREA. SOME LIGHT LINGERING SHOWERS POSSIBLY EXTREME
SOUTHEAST THURSDAY...OTHERWISE DRY CONDITIONS EXPECTED THURSDAY INTO
THURSDAY NIGHT. MODELS THIS MORE UNCERTAIN TOWARD THE END OF THE
WEEK INTO THE WEEKEND. A WARM FRONT TO LIFT NORTHWARD FRIDAY INTO
SATURDAY...WITH THE BOTH MODELS SETTING UP A FRONTAL BOUNDARY ACROSS
THE STATE SUNDAY INTO MONDAY WITH SOUTHWEST FLOW ALOFT. THIS
SCENARIO WOULD LEAD TO ANOTHER ACTIVE PATTERN EXPECTED FOR LATE IN
THE WEEKEND AND THE START OF NEXT WEEK. AS FOR TEMPERATURES...EXPECT
A COOLING TREND BEHIND THE SYSTEM MOVING THROUGH TONIGHT INTO
WEDNESDAY...WITH A WARMING TREND FOR THE WEEKEND INTO EARLY NEXT
WEEK.
&&
.AVIATION...24/18Z
SFC LOW OVER KS HAS AN ASSOCIATED WARM FRONT LIFTING INTO SOUTHERN
IOWA...MAINLY ALONG THE I-80 CORRIDOR. A FAIRLY COMPLEX SITUATION
LOOKS TO BE UNDERWAY AS A WAKE LOW BEHIND THESE LINE OF STORMS
FORMS. THIS MAY PUSH THE FRONT FURTHER NORTH AND WEST. STORMS WILL
LIFT ACROSS THE TAF LOCATIONS THROUGH 02Z. STRONG WIND GUSTS TO
45KTS ARE POSSIBLE WITH SOME STORMS ESPECIALLY ACROSS THE SOUTHERN
TAF LOCATIONS. THIS AREA SHOULD LIFT ACROSS THE TAF LOCATIONS
THROUGH 02Z FOLLOWED BY A BRIEF RESPITE. A SECOND ROUND OF STORMS
WILL ENTER FROM THE SOUTHWEST AFT 03Z AND PERSIST THROUGH THE
REMAINDER OF THE FORECAST AREA. HEAVY RAIN WILL BE POSSIBLE ACROSS
SOUTHERN TAF LOCATIONS. MVFR CONDITIONS ARE FORECAST WITH LOCAL IFR
CONDITIONS IN THUNDERSTORMS. SFC WIND WILL BE SE 15-25KTS BUT WITH
MUCH STRONGER WIND GUSTS NI STORMS...ON THE ORDER OF 35-45KTS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...DONAVON
LONG TERM...BEERENDS
AVIATION...FAB
Hazardous weather outlook, May 24, 10:09 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1109 AM CDT TUE MAY 24 2011
IAZ057-058-070>072-081>084-092>095-251615-
AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-
RINGGOLD-DECATUR-WAYNE-
1109 AM CDT TUE MAY 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION IOWA THIS
AFTERNOON. ANOTHER ROUND OF THUNDERSTORMS WILL SPREAD NORTHEAST
INTO THE AREA THIS EVENING AND TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE WEATHER WITH THE THUNDERSTORM ACTIVITY...MAINLY DURING THE
EVENING AND LATE NIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE
THE PRIMARY SEVERE THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO
POSSIBLE. RAINFALL MAY BE HEAVY AT TIMES WITH THE STRONGER STORMS
LATE TONIGHT AND EARLY WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN
THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY
RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE
FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY
NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS
TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT.
IAZ033>038-044>050-059>062-073>075-085-086-096-097-251615-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-WARREN-MARION-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
1109 AM CDT TUE MAY 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE OUTLOOK AREA LATE
THIS AFTERNOON. A SECOND AREA OF THUNDERSTORMS WILL SPREAD
NORTHEAST ACROSS THE AREA THIS EVENING AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE WEATHER WITH THE THUNDERSTORM ACTIVITY
MAINLY THIS EVENING AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE THREATS...HOWEVER AN ISOLATED TORNADO IS ALSO
POSSIBLE MAINLY ALONG AND SOUTH OF INTERSTATE 80. RAINFALL MAY BE
HEAVY AT TIMES WITH THE STRONGER STORMS TONIGHT AND EARLY WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL...AS THE MAIN
THREAT FOR SEVERE WEATHER HAS SHIFTED INTO SOUTHEAST IOWA. HEAVY
RAINFALL AND ISOLATED FLASH FLOODING...MAY BE POSSIBLE WITH THE
THUNDERSTORM ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. THE CHANCE
FOR THUNDERSTORMS RETURNS TO THE AREA FOR FRIDAY INTO FRIDAY
NIGHT...AND ACROSS PORTIONS OF THE AREA FOR THE WEEKEND. AT THIS
TIME THE THREAT FOR SEVERE WEATHER APPEARS LOW FRIDAY INTO FRIDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
INTO TONIGHT.
IAZ006-007-015>017-023-025>028-039-251615-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-BLACK HAWK-
1109 AM CDT TUE MAY 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A THREAT FOR AN ISOLATED THUNDERSTORM LATE THIS
AFTERNOON...WITH BETTER CHANCES INTO TONIGHT. AT THIS TIME THE
MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER
AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF
THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO
THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
IAZ004-005-024-251615-
EMMET-KOSSUTH-HUMBOLDT-
1109 AM CDT TUE MAY 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE WEST AND EAST
FORKS OF THE DES MOINES RIVER. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.
THERE IS A THREAT FOR AN ISOLATED THUNDERSTORM LATE THIS
AFTERNOON...WITH BETTER CHANCES INTO TONIGHT. AT THIS TIME THE
MAIN THREAT FOR SEVERE WEATHER IS SOUTH OF THE AREA...HOWEVER
AN ISOLATED SEVERE STORM MAY STILL BE POSSIBLE. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS WITH ANY OF
THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND AGAIN FRIDAY INTO
THE WEEKEND. AT THIS TIME THE SEVERE THREAT APPEARS MARGINAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
REV
In the hours before
Local storm report, May 24, 9:22 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1022 AM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL SUMNER 42.85N 92.10W
05/22/2011 E2.00 INCH BREMER IA UTILITY COMPANY
UTILITY WORKERS REPORT. EAST SIDE OF SUMNER.
&&
DEROYSpecial weather statement, May 24, 11:53 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1253 PM CDT TUE MAY 24 2011
IAZ070-071-081-082-092-093-241900-
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
INCLUDING THE CITIES OF...ATLANTIC...GREENFIELD...CORNING...
CRESTON...BEDFORD...MOUNT AYR
1253 PM CDT TUE MAY 24 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST IOWA THROUGH 2 PM...
A COMPLEX OF STORMS IS LIFTING NORTHEAST AT 30 MPH OUT OF SOUTHEAST
NEBRASKA AND NORTHWEST MISSOURI INTO SOUTHWEST IOWA. THESE STORMS
HAVE THE POTENTIAL TO PRODUCE UP TO NICKEL HAIL...LOCALLY HEAVY
RAINFALL AND WIND GUSTS BETWEEN 50 AND 55 MPH. BE PREPARED TO MOVE
INDOORS AS THE STORMS APPROACH AND EXPECT STRONG WIND GUSTS.
FAB
Special weather statement, May 24, 1:03 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CDT TUE MAY 24 2011
IAZ044>047-057>060-072-073-083-084-094-095-242030-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-MADISON-
WARREN-CLARKE-LUCAS-DECATUR-WAYNE-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE...
AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...WINTERSET...
INDIANOLA...OSCEOLA...CHARITON...LEON...CORYDON
203 PM CDT TUE MAY 24 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST INTO CENTRAL
IOWA THROUGH 330 PM...
A COMPLEX OF STORMS IS LIFTING OUT OF SOUTHWEST IOWA TO THE
NORTHEAST AT 30 MPH. THESE STORMS HAVE TO POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE
STORMS. THE POTENTIAL FOR NON THUNDERSTORM WIND GUST BETWEEN 50
AND 55 MPH ARE ALSO POSSIBLE JUST AFTER THE STORMS PASS. BE
PREPARED FOR STRONG WIND GUSTS FOR THE NEXT COUPLE OF HOURS.
FAB
Special weather statement, May 24, 1:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
242 PM CDT TUE MAY 24 2011
IAZ033>037-044>048-057>061-072>075-083>086-094>097-242145-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-MADISON-WARREN-MARION-
MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE...
WEBSTER CITY...ELDORA...DENISON...CARROLL...JEFFERSON...BOONE...
AMES...AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...LEON...CORYDON...CENTERVILLE...
BLOOMFIELD
242 PM CDT TUE MAY 24 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHWEST IOWA THROUGH 4 PM...
A COMPLEX OF STORMS IS LIFTING NORTHEAST AT 30 MPH ACROSS CENTRAL IOWA.
AT 240 PM THE STORMS WERE LIFTING IN AN ARC FROM THE HIGHWAY 30 CORRIDOR
ACROSS THE WEST TO ALONG THE INTERSTATE 35 CORRIDOR DOWN BY DECATUR
COUNTY. THESE STORMS WILL LIFT INTO EASTERN AND NORTHERN IOWA BY 6 PM
BUT AS THEY PASS THEY HAVE THE POTENTIAL TO PRODUCE UP TO NICKEL HAIL...
LOCALLY HEAVY RAINFALL AND WIND GUSTS BETWEEN 50 AND 55 MPH. THE POTENTIAL
FOR NON THUNDERSTORM WIND GUST BETWEEN 50 AND 55 MPH ARE ALSO POSSIBLE
JUST AFTER THE STORMS PASS. BE PREPARED FOR STRONG WIND GUSTS FOR
THE NEXT COUPLE OF HOURS.
FAB
Thunderstorm Wind, Guthrie
- When
- May 24, 1:45 PM CST
- Where
- Guthrie County, 3.49 mi S of Jamaica
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.800, -94.310
Grain bin and shed damaged by straight line winds with estimated gusts near 70 MPH along Wood Road.
Thunderstorm Wind, Polk
- When
- May 24, 1:50 PM CST
- Where
- Polk County, 0.86 mi SE of Rider
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -93.770
Trained spotter reports 55 to 60 MPH winds at the WalMart in Grimes. Four inch diameter trees snapped.
Thunderstorm Wind, Polk
- When
- May 24, 1:53 PM CST
- Where
- Polk County, 0.52 mi W of Rider
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 41.670, -93.790
Damage to a large wooden railing on the front porch of a house. Winds estimated up to 60 MPH.
Thunderstorm Wind, Dallas
- When
- May 24, 1:55 PM CST
- Where
- Dallas County, 0.51 mi E of Perry Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 41.830, -94.160
AWOS measurement at the Perry Airport.
Thunderstorm Wind, Dallas
- When
- May 24, 1:58 PM CST
- Where
- Dallas County, 0.69 mi N of Moran
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.830, -93.920
Highway exit sign was blown down at highway 210 and highway 141.
Thunderstorm Wind, Dallas
- When
- May 24, 2:00 PM CST
- Where
- Dallas County, 0.86 mi NE of Woodward
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.860, -93.920
Power lines down due to high winds.
Thunderstorm Wind, Dallas
- When
- May 24, 2:10 PM CST
- Where
- Dallas County, 0.86 mi NE of Woodward
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 41.860, -93.920
Six inch tree branch and 14 inch tree branch blown down.
Lightning, Lucas
- When
- May 24, 2:10 PM CST
- Where
- Lucas County, 0.65 mi ESE of Chariton
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 41.016, -93.309
Thunderstorm Wind, Polk
- When
- May 24, 2:12 PM CST
- Where
- Polk County, 1.38 mi N of Saylorville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -93.630
Several three inch diameter tree limbs down at the DMACC campus in Ankeny.
Thunderstorm Wind, Story
- When
- May 24, 2:24 PM CST
- Where
- Story County, Slater
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.880, -93.680
Emergency Manager reported wind gust of 60 MPH.
Thunderstorm Wind, Marshall
- When
- May 24, 3:14 PM CST
- Where
- Marshall County, 1.47 mi SSE of La Moille
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.010, -93.020
Law enforcement reports 60 MPH winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 24, 201111 deaths · 342 injured · $10,000 · EF5 · 61 events
- Tornadoes and Hail in Arkansas, May 24, 20113 deaths · 16 injured · $3.6 million · EF4 · 10 events
- Tornadoes and Flood in Arkansas, May 24 to 26, 20113 deaths · 15 injured · $19 million · EF3 · 42 events
- Tornadoes and Hail in Kansas, May 24 to 25, 20112 deaths · 1 injured · $124,000 · EF2 · 72 events
- Tornadoes and Hail in Texas, May 24, 20111 death · 1 injured · $4.5 million · EF2 · 129 events
- Tornadoes and Flash Flooding in Indiana, May 24 to 25, 20111 injured · $1.6 million · EF3 · 137 events
- Hail and Damaging Winds in Virginia, May 24, 20111 death · 5 injured · $52,000 · 1.75 in hail · 32 events
- Tornadoes and Hail in Oklahoma, May 24, 20111 injured · $860,000 · EF2 · 61 events
- Tornadoes and Hail in Missouri, May 24 to 25, 2011$502,000 · EF1 · 76 events
- Tornadoes and Hail in Kansas, May 24, 20111 injured · $476,000 · EF1 · 68 events
- Flash Flooding in Montana, May 24, 20111 death · 2 events
- Flooding and Heavy Rain in Nebraska, May 24 to 25, 2011$2.1 million · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293465, 293464, 293462, 293461, 293469, 293466, 293475, 303550, 293467, 293463, 293468.